.....Advertisement.....
.....Advertisement.....

Vaping suspected cause of lung injuries

-A A +A

Health officials issue warning

Staff Report

The Blue Ridge Poison Center at University of Virginia Health and the U.S. Centers for Disease Control and Prevention (CDC) have issued an alert about nearly 100 cases of lung illnesses that appear to be linked to vaping.

The agencies say no deaths have been reported, “but many have experienced life-threatening symptoms and needed emergency hospital care.”

On Tuesday, the Virginia Department of Health also issued an alert about clusters of pulmonary illnesses linked to e-cigarette use, vaping or “dabbing”(vaping marijuana oils, extracts or concentrates), primarily among adolescents and young adults.

The cases reported were mostly clustered in Wisconsin, but several other states have seen cases, including Illinois and Pennsylvania. The agencies reported that the affected patients used an electronic vaping device within a few weeks of the onset of symptoms, often with a vape fluid that contained THC, the active ingredient in marijuana.

Health officials say the symptoms become progressively worse over several days and mimic a viral illness (like the flu) or a heart attack. Common symptoms include fever, nausea, vomiting, shortness of breath, fatigue, cough and chest pain; other symptoms reported included anorexia and diarrhea.

The agencies advise anyone experiencing these symptoms, and has used a vaping device in the past few weeks, to seek medical care as soon as possible.

Between June 28 and Aug. 15, the health department said 94 possible cases of severe lung illness associated with “vaping” were reported from 14 states. At this time, Virginia does not have a confirmed case.

For more information, 24 hours a day, call Blue Ridge Poison Center at (800) 222-1222. Poison centers across the U.S. will be working with their local health agencies to track and manage these cases.